Maryland, 2008

Hail and Damaging Winds in Maryland, July 27, 2008

July 27, 2008 · NWS LWX · 22 events in 6 counties and zones

A cold front approached the region on July 27th as a strong upper level low pressure system remained over the northeast. Warm and humid air at the surface interacted with cooler air aloft to produce scattered to numerous showers and thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$155,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the region on July 27th as a strong upper level low pressure system remained over the northeast. Warm and humid air at the surface interacted with cooler air aloft to produce scattered to numerous showers and thunderstorms during the afternoon hours. Many of the storms became severe, producing damaging winds that downed trees and power lines. Large hail to the size of quarters was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 10:44 AM EST, 31 minutes earlier.

Area forecast discussion, Jul 27, 10:44 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT SUN JUL 27 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY...MOVING THROUGH
TONIGHT AND STALLING ACROSS SOUTHEAST VIRGINIA MONDAY. DRY WEATHER CAN
BE EXPECTED MONDAY...BUT THE FRONT WILL ADVANCE NORTH DURING THE
MIDDLE OF THE WEEK INCREASING HUMIDITY AND THE CHANCES FOR
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

UPDATE FOR SEVERE THUNDERSTORM WATCH 759 IN EFFECT UNTIL 8 PM FOR
LWX COUNTIES EAST OF THE BLUE RIDGE.

TODAY LOOKS LIKE A VERY ACTIVE WEATHER DAY. SURFACE ANALYSIS AT
14Z SHOWS A TROUGH ALONG THE BLUE RIDGE AND A COLD FRONT NEARING
THE APPALACHIANS. VISIBLE SATELLITE IMAGERY AND SURFACE
OBSERVATIONS SHOW PLENTY OF CLEARING ACROSS THE REGION...WITH
DEBRIS CLOUDS FROM OVERNIGHT CONVECTION EXITING THE EASTERN
FORECAST AREA.

THE MODIFIED 12Z KIAD RAOB HAS OVER 2000 J/KG CAPE...WITH MODELS
PRODUCING AROUND 2500 J/KG. THERE IS ALSO AROUND 30 KNOTS OF
SHEAR. LAPSE RATES WILL STEEPEN THIS AFTERNOON WITH A COOL UPPER
TROUGH NEARBY AND WARMING LOW LEVELS. OVERALL...LOOKS LIKE PLENTY
OF INSTABILITY TO WORK WITH. THERE IS NO LACK OF LIFTING TRIGGERS
TODAY...WITH THE LEE TROUGH...COLD FRONT...PROBABLY BAY
BREEZE...AND UPPER TROUGH. PRIMARY THREATS TODAY ARE DAMAGING
WINDS AND LARGE HAIL. LOCAL WRF-ARW INDICATES INITIATION BY
NOON...WHICH IS SUPPORTED BY THE ISOLATED CELLS DEVELOPING IN THE
POTOMAC HIGHLANDS. WITH EXISTING SHEAR...THESE STORMS ARE EXPECTED
TO BECOME BETTER ORGANIZED THROUGH THE DAY.

A SECOND ROUND OF STORMS IS EXPECTED ALONG THE FRONT LATER THIS
AFTERNOON. WHILE THE AIRMASS WILL BE SOMEWHAT WORKED OVER BY
MORNING AND EARLY AFTERNOON ACTIVITY...ENOUGH EXISTING INSTABILITY
AND MESOSCALE EFFECTS TO SUPPORT MORE STRONG TO SEVERE STORMS.
THIS ROUND WOULD MOST LIKELY HAVE MORE ORGANIZED LINE SEGMENTS.

WILL BE DOING A SPECIAL RAOB THIS AFTERNOON FOR WEATHER SUPPORT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A SECOND ROUND OF STORMS ASSOCIATED WITH THE COLD FRONT WILL BE
MOVING EAST OF THE AREA THROUGH THE EVENING HOURS BECOMING MORE
NORTH AND WEST.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
NORTHERN HEMISPHERIC 500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5
DAYS INDICATES AN UPPER LOW MOVING SOUTH ALONG THE WESTERN CANADIAN
BORDER. THIS IS INFLUENCING RIDGING OVER THE NORTHERN
ROCKIES...FORMING TROUGHING OVER THE HUDSON BAY REGION AND RIDGING
TO STRENGTHEN OVER THE CANADIAN MARITIMES. RIDGING DOMINATES THE
CENTRAL CONUS. WATER VAPOR LOOP SHOWS A SHORTWAVE LIFTING INTO NEW
ENGLAND...AS THE NEXT WAVE DROPS SOUTHEAST OVER THE OHIO VALLEY. A
STRONGER TRAILING WAVE IS DROPPING OVER THE GREAT LAKES. 02Z SURFACE
MAP PLACED A TROUGH IN THE LEE OF THE CENTRAL APPALACHIANS. A COLD
FRONT WAS APPROACHING FROM THE OHIO VALLEY. 1015MB HIGH PRESSURE
DOMINATED THE MIDWEST.

HIGH PRESSURE AND DECREASING MOISTURE EXPECTED FOR THE EARLY WORK
WEEK...BEFORE MOISTURE AND BUILDING HEAT RETURN MID WEEK. WHILE
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT OF MAINTAINING THE
TROUGH FEATURE ALOFT THROUGH THE LONG RANGE...CONVECTIVE PROCESSES
WILL LIKELY DICTATE TIMING OF NORTHWARD MOVEMENT OF THE FRONTAL
BOUNDARY. WITH THE GFS EXHIBITING CONVECTIVE FEEDBACK...SIDED CLOSER
TO THE EUROPEAN DEPICTION AT THIS TIME.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SOUTHERLY TO SOUTHWESTERLY WINDS TODAY AT ALL TERMINALS WITH A
TROUGH OVER THE FORECAST AREA. MARINE FRONT TO PRODUCE SELY WINDS
KDCA/KBWI/KMTN BY THIS AFTN... WHICH WILL ENHANCE CNVGNC ERN HALF
OF AREA TDA. TSTMS SHUD DVLP BY LATE MRNG OR EARLY AFTN.
ATTM...WILL INCLUDE CB RKRAMARS ALL SITES EARLY AFTN THRU MID
EVE...AND WILL REFINE TIMING OF TSTM IMPACT IN 12Z ISSUANCE.

HIGH PRESSURE BUILDS INTO THE REGION FOR THE EARLY WORK WEEK.
PROBABILITY FOR THUNDERSTORMS ONCE AGAIN INCREASES MID WEEK AS
HUMIDITY RETURNS NORTHWARD INTO THE MID ATLANTIC.

&&

.MARINE...
AS SFC TROF SHARPENS ACRS CNTRL ZONES TDA...SLY WINDS SHUD INCR IN
CHSPK BAY...SPCLY SRN PORTION. WILL INCLUDE SMALL CRAFT ADZY 27/16Z
THRU 28/00Z FOR CHSPK BAY FROM SMITH POINT TO SANDY POINT...AND FOR
POTOMAC FROM COBB ISLAND TO SMITH POINT. ADZY CONDITIONS SHUD
SUBSIDE THIS EVE AS DIFFUSE CDFNT MOVES ACRS.

HIGH PRESSURE BUILDS INTO THE REGION FOR THE EARLY WORK WEEK.
PROBABILITY FOR THUNDERSTORMS ONCE AGAIN INCREASES MID WEEK AS
HUMIDITY RETURNS NORTHWARD INTO THE MID ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ532>534-537.

&&

SYNOPSIS...SJR
NEAR TERM...SAR
SHORT TERM...MRK
LONG TERM...SJR
AVIATION...MRK/SJR
MARINE...MRK/SJR
Hazardous weather outlook, Jul 27, 10:47 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1147 AM EDT SUN JUL 27 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1147 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY
LATE THIS MORNING AS A STRONG UPPER DISTURBANCE MOVES ACROSS AND A
COLD FRONT APPROACHES. SOME STORMS MAY BECOME SEVERE...AND WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TO 10 PM FOR THE
LOWER TIDAL POTOMAC AND THE CHESAPEAKE BAY FROM SMITH POINT TO
SANDY POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE AND RETURNING WARMTH WILL CONTRIBUTE TO HEAT INDICES
NEAR 100 DEGREES MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR LOCATIONS EAST OF THE BLUE RIDGE.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH SEVERE WEATHER
REPORTS.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1147 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LOCATIONS EAST OF THE
BLUE RIDGE UNTIL 8 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA BY LATE THIS MORNING AS A
STRONG UPPER DISTURBANCE MOVES ACROSS AND A COLD FRONT APPROACHES.
SOME STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE AND RETURNING WARMTH WILL CONTRIBUTE TO HEAT INDICES
NEAR 100 DEGREES MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR LOCATIONS EAST OF THE BLUE RIDGE.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH SEVERE WEATHER
REPORTS.

In the hours before

Local storm report, Jul 27, 6:34 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 AM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     5 S CRESTHILL           38.69N 78.01W
07/26/2008                   RAPPAHANNOCK       VA   FIRE DEPT/RESCUE

            AMISSVILLE FIRE DEPARTMENT REPORTED TREES DOWN ON SOUTH
            POES ROAD AND HINSONS FORD ROAD.

0915 PM     HAIL             5 N MONUMENT MILLS      38.68N 78.00W
07/26/2008  E1.75 INCH       RAPPAHANNOCK       VA   FIRE DEPT/RESCUE

            AMISSVILLE VOLUNTEER FIRE DEPARTMENT REPORTED HAIL NEAR
            THE SIZE OF GOLF BALLS

&&

SAR
Local storm report, Jul 27, 6:35 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 AM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 NNW HAGERSTOWN        39.67N 77.73W
07/26/2008                   WASHINGTON         MD   FIRE DEPT/RESCUE

            TREES DOWN IN THE MAUGANSVILLE ROAD...SALEM
            ROAD...FAIRVIEW ROAD AREA

0630 PM     TSTM WND DMG     4 NNW BRUNSWICK         39.37N 77.64W
07/26/2008                   FREDERICK          MD   LAW ENFORCEMENT

            TREE DOWN ON BURKITTSVILLE RD.

0736 PM     HAIL             5 ENE CHARLES TOWN      39.32N 77.77W
07/26/2008  E1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

            QUARTER SIZE HAIL.

0758 PM     HAIL             1 ENE FRONT ROYAL       38.93N 78.16W
07/26/2008  M0.75 INCH       WARREN             VA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

0800 PM     HAIL             2 E FRONT ROYAL         38.93N 78.15W
07/26/2008  E1.00 INCH       WARREN             VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED NEAR INTERSECTION OF HAPPY
            CREEK AND SHENANDOAH SHORES RD.

0805 PM     HAIL             1 WNW LINDEN            38.91N 78.09W
07/26/2008  E0.75 INCH       WARREN             VA   TRAINED SPOTTER

            PENNY SIZE HAIL.

0914 PM     TSTM WND DMG     5 S CRESTHILL           38.69N 78.01W
07/26/2008                   RAPPAHANNOCK       VA   FIRE DEPT/RESCUE

            AMISSVILLE FIRE DEPARTMENT REPORTED TREES DOWN ON SOUTH
            POES ROAD AND HINSONS FORD ROAD.

0915 PM     HAIL             5 N MONUMENT MILLS      38.68N 78.00W
07/26/2008  E1.75 INCH       RAPPAHANNOCK       VA   FIRE DEPT/RESCUE

            AMISSVILLE VOLUNTEER FIRE DEPARTMENT REPORTED HAIL NEAR
            THE SIZE OF GOLF BALLS

1008 PM     HAIL             SW JEFFERSONTON         38.63N 77.92W
07/26/2008  E0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

SAR
Special weather statement, Jul 27, 10:25 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 PM EDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ALONG AND EAST OF THE
BLUE RIDGE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
ENTIRE STERLING FORECAST AREA UNTIL 8 PM. THE PRIMARY NET FREQUENCY
IS 147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

SAR
Special weather statement, Jul 27, 10:30 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN JUL 27 2008

VAZ028-271600-
FREDERICK VA-
1130 AM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...

AT 1130 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HIGH VIEW MANOR...MOVING EAST AT 24 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WINCHESTER...ALBIN...STEPHENSON AND CLEAR BROOK
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jul 27, 10:59 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT SUN JUL 27 2008

VAZ028-031-271630-
CLARKE VA-FREDERICK VA-
1159 AM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS TO AFFECT CLARKE AND FREDERICK COUNTIES...

AT 1159 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTH OF ARMEL...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. PEA SIZED HAIL HAS BEEN REPORTED IN WINCHESTER.

THE COMMUNITIES OF STEPHENS CITY...BOYCE AND BERRYVILLE WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Carroll

When
July 27, 11:15 AM EST
Where
Carroll County, 0.87 mi SW of New Windsor
Measured
0.75 in hail
Reported by
Public
Coordinates
39.540, -77.110

Hail to the size of pennies were reported in New Windsor.

Hail, Howard

When
July 27, 11:43 AM EST
Where
Howard County, 0.28 mi NW of Savage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.133, -76.834

A trained spotter reported hail to the size of pennies.

Hail, Anne Arundel

When
July 27, 11:50 AM EST to 12:15 PM EST
Where
Anne Arundel County, 0.68 mi SSE of Ft Meade Jct to 2.17 mi SSW of Pioneer City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.111, -76.776

Trained spotters reported hail to the size of quarters along Route 32 and at Fort Meade.

Thunderstorm Wind, Anne Arundel

When
July 27, 11:50 AM EST
Where
Anne Arundel County, 1.75 mi SW of Pioneer City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.110, -76.740

A trained spotter measured a wind gust of 60 MPH.

Hail, Anne Arundel

When
July 27, 11:52 AM EST
Where
Anne Arundel County, 1.28 mi SW of Ft Meade Jct
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.107, -76.797

A trained spotter reported hail to the size of quarters. The hail caused a hole in a car windshield.

Hail, Anne Arundel

When
July 27, 12:00 PM EST
Where
Anne Arundel County, 0.69 mi S of Severn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -76.700

A trained spotter reported hail to the size of pennies.

Thunderstorm Wind, Anne Arundel

When
July 27, 12:00 PM EST
Where
Anne Arundel County, 0.69 mi S of Severn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.120, -76.700

A trained spotter reported trees down in Severn.

Hail, Anne Arundel

When
July 27, 12:25 PM EST
Where
Anne Arundel County, 1.28 mi WNW of Mayfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -76.700

A trained spotter reported hail to the size of quarters.

Hail, Harford

When
July 27, 12:39 PM EST
Where
Harford County, Bel Air
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.530, -76.350

An amateur radio operator reported hail to the size of nickels in Bel Air.

Hail, Anne Arundel

When
July 27, 12:50 PM EST
Where
Anne Arundel County, 0.57 mi E of Maryland City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.100, -76.809

An NWS employee reported hail to the size of pennies east of Laurel.

Thunderstorm Wind, Harford

When
July 27, 1:00 PM EST
Where
Harford County, 0.6 mi S of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.511, -76.169

A local newspaper reported several trees down on Mount Royal and West Bel Air Avenues. Some trees fell on houses, producing minor roof and gutter damage.

Thunderstorm Wind, Charles

When
July 27, 1:26 PM EST
Where
Charles County, 0.7 mi WNW of Hill Top
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.484, -77.132

A trained spotter reported trees down along Route 6 at Wards Run.

Thunderstorm Wind, Charles

When
July 27, 1:28 PM EST
Where
Charles County, Hill Top
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
38.480, -77.120

Charles County Emergency Management reported trees and power lines down in Hill Top.

Thunderstorm Wind, Charles

When
July 27, 1:30 PM EST
Where
Charles County, Nanjemoy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.450, -76.780

Charles County Fire and Rescue reported trees down in Nanjemoy.

Thunderstorm Wind, Charles

When
July 27, 1:48 PM EST
Where
Charles County, 0.58 mi N of Faulkner to 1.02 mi SSW of Faulkner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.438, -76.981

A trained spotter reported numerous trees down along Popes Creek Road.

Thunderstorm Wind, Charles

When
July 27, 1:52 PM EST
Where
Charles County, Bel Alton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.470, -76.980

Charles County Fire and Rescue reported trees down in Bel Alton.

Thunderstorm Wind, Charles

When
July 27, 1:56 PM EST
Where
Charles County, Newburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.380, -76.950

Charles County Fire and Rescue reported trees down in Newburg.

Hail, Montgomery

When
July 27, 3:50 PM EST
Where
Montgomery County, 1.28 mi WNW of Norbeck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -77.100

A trained spotter reported hail to the size of pennies near Olney.

Thunderstorm Wind, Howard

When
July 27, 4:00 PM EST
Where
Howard County, 0.87 mi SW of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.191, -76.892

Howard County Emergency Management reported a downed tree blocking Corina Court.

Lightning, Montgomery

When
July 27, 4:00 PM EST
Where
Montgomery County, Clarksburg
Property damage
$105,000
Reported by
Newspaper
Coordinates
39.230, -77.280

A local newspaper reported a lightning-sparked house fire in Clarksburg. Also in Clarksburg, a tree was struck by lightning and caught on fire. Fire then spread to a nearby shed.

Hail, Montgomery

When
July 27, 4:15 PM EST
Where
Montgomery County, 1.38 mi N of Hillandale
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.050, -76.980

An NWS employee reported hail to the size of pennies near Beltsville.

Lightning, Montgomery

When
July 27, 4:15 PM EST
Where
Montgomery County, Silver Spg
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.000, -77.050

A local newspaper reported woman sustained serious injuries when she took shelter under a tree that was then struck by lightning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118457, 118459, 118450, 118474, 118453, 118454, 118476, 118456, 118460, 124941, 118483, 118477, 118478, 118479, 118480, 118481, 118482, 118461, 118485, 118486, 118462, 118487.